Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 50, NWS Louisville, KY

July 17, 2020Hart County, Larue County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 17, 2020, 12:52 PM CDT for Hart County, Larue County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 12:52 PM CDT (17:52 UTC)
Expired
Jul 17, 2020, 4:00 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Hart County, KY, Larue County, KY

The radar

The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:00 PM CDTFLASH FLOOD3 N Magnolia, KYSHORT VIDEO OF FAST MOVING WATER FLOWING OVER HAWKINS RD AT DYE CREEK SENT BY EMERGENCY MANAGEMENT.
Jul 17, 1:44 PM CDTFLASH FLOOD2 Wsw Magnolia, KYWATER FLOWING OVER UPTON RD AT BACON CREEK.
Jul 17, 1:47 PM CDTFLASH FLOOD3 Nw Magnolia, KYWATER FLOWING OVER PARKERS GROVE RD.
Jul 17, 2:51 PM CDTFLASH FLOOD1 Ne Hammonville, KYWATER RECEDING ON - BUT STILL COVERING - SEVERAL COUNTY ROADS JUST SOUTH OF LARUE CO LINE NEAR U.S. 31E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WGUS53 KLMK 171752
FFWLMK
KYC099-123-172100-
/O.NEW.KLMK.FF.W.0050.200717T1752Z-200717T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
152 PM EDT Fri Jul 17 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southwestern Larue County in central Kentucky...
  Northeastern Hart County in central Kentucky...

* Until 500 PM EDT/400 PM CDT/.

* At 152 PM EDT/1252 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hammonville, Maxine, Talley, High Hickory and Magnolia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3741 8585 3747 8588 3750 8572 3744 8567
      3741 8572 3740 8581

FLASH FLOOD...RADAR INDICATED

$$

CG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:56 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 17, 11:56 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1256 PM EDT Fri Jul 17 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1214 PM EDT Fri Jul 17 2020

Mid-level vorticity max continue to push northeastward through the
Ohio Valley this afternoon.  Strong thunderstorms have developed
just east of the I-65 corridor.  The storms did move through the
Louisville Metro, with heavy rainfall and quite a bit of lightning,
but wind gusts were relatively minor here at the office though a few
25-30 MPH gusts were not out of the question.

Mesoscale analysis reveals an unstable atmosphere across central and
east-central KY this afternoon.  MLCAPE values are in the 2500-3500
J/Kg with bulk shear values of less than 20kts.  With the storms
moving into this environment, we expect storms to maintain
themselves as they move eastward.  Main threats will be torrential
rainfall, winds gusts to 35-45 MPH and intense cloud to ground
lightning.  Some localized flood issues are possible, especially
where storms tend to train over the same area.

As to the forecast, will send a quick update shortly to increase
PoPs substantially over central/east-central KY for the afternoon.
PoPs look to be lowered across our NW CWA as that area will remain
under stronger NVA and subsidence on the back side of the current
perturbation moving through the region.

Issued at 1016 AM EDT Fri Jul 17 2020

Compact mid-level vorticity max is currently moving just north of
the Ohio River. On the front side of this feature, a batch of
convection is moving eastward down the I-64 corridor in southern IN.
Expect this activity to continue to move eastward and will move into
the metro Louisville area in the next 1-2 hours.  Expect a period of
heavy rainfall as this moves through the metro.

Secondary area of convection has persisted mainly south of the WK
and BG Parkways.  Expect the heaviest convection to move through
Marion/Boyle/Garrard/Madison counties over the next 1-2 hours.

High resolution CAMs are struggling with convection placement this
morning, but I expect them to gradually catch on with each new
hotstart.  Nonetheless, we believe that Louisville's best chances of
rainfall will be this morning and into the very early afternoon.  In
the wake of the convection, probably will see a bit less activity in
the afternoon across southern IN and far north-central KY.  Main
convective corridor looks to shift more to areas along and south of
the WK/BG Parkways.  Plan on keeping scattered PoP chances going
through the afternoon and very early evening.  Lowered highs a bit
with afternoon highs ranging from the mid-upper 80s in the north to
the upper 80s to the lower 90s across southern KY.

&&

.Short Term...(Today and tonight)
Issued at 205 AM EDT Fri Jul 17 2020

A small upper wave over the middle Mississippi Valley early this
morning will move eastward along the length of Kentucky today. This
wave will help to generate clouds and spark scattered showers and
thunderstorms, particularly in southern Kentucky where there will
be the best combination of available moisture and instability. Deep
layer shear and mid-level lapse rates will be weak. With
precipitable water values peaking around two inches, locally heavy
downpours can be expected...but it does appear that the storms will
be fairly progressive. High temperatures should be in the upper 80s
to around 90.

The scattered afternoon storms will dissipate this evening, leading
to a quiet overnight period with rising surface pressure and calm
winds. Patchy fog will again be a possibility late with lows in the
lower and middle 70s.

.Long Term...(Saturday through Thursday)
Issued at 225 AM EDT Fri Jul 17 2020

Saturday - Tuesday

The weekend begins with zonal flow over the eastern two thirds of
the CONUS north of the Lower Ohio Valley. High pressure blankets
areas to the south. At the surface, high pressure is centered over
the Appalachians providing the Ohio Valley with a constant moisture
stream from the Gulf of Mexico. Surface low pressure will stay
centered over the Northern Plains. This overall picture changes
little until Tuesday with agreement in both the Euro and GFS. The
result is going to be hot temperatures from Saturday through
Tuesday. Everyone across the region should see 90s with urban areas
reaching the mid 90s. Heat indices are expected to go above 100 as
dewpoints stay in the low to mid 70s. The chance of diurnally
initiated pulse thunderstorms will remain with prime chances being
in the afternoon and evening hours.

Tuesday Night - Friday

Tuesday night into Wednesday will see a mildly amplified upper
trough axis pass from west to east, north of the Ohio River.
Expecting little changes to conditions through the Ohio Valley. A
few low pressure systems could get carried through the area on this
upper flow. There could be a slight increase in afternoon
precipitation potential over this few day period, but believe in
this environment, confidence is low in timing anything of value.
It's a safe bet it's going to remain hot with highs in the 90s, and
afternoon pulse thunderstorm chances will remain. Shear is minimal.
Typical summer weather, juicy, hot, and stagnant.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Fri Jul 17 2020

Weak mid-level wave continue to push through the Ohio Valley this
afternoon.  KHNB/KSDF should remain dry with VFR conditions for the
remainder of the afternoon and evening.  Scattered thunderstorms
will be possible at KLEX and KBWG through the afternoon and possibly
lingering into the early evening hours.

Patchy fog is expected to develop overnight.  Current thinking is
that fog will be the worst between 18/08 and 18/12Z with rapidly
improving conditions after sunrise.  Think the worst fog will be
over at KLEX and at KBWG depending on how much rain they see this
afternoon.  Some patchy fog is possible over at KHNB as well, but
current thinking is that KSDF would not see all that much.

The outlook for Saturday calls for VFR conditions at all the
terminals.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update.......MJ
Short Term...13
Long Term....KDW
Aviation.....MJ
Hazardous weather outlook, Jul 17, 9:21 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1021 AM EDT Fri Jul 17 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181430-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1021 AM EDT Fri Jul 17 2020 /921 AM CDT Fri Jul 17 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. In addition to lightning,
locally heavy downpours will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat index values around 100 degrees are expected this
weekend.

Isolated to scattered thunderstorms will be possible each afternoon
and evening. The main threats with these storms will be locally
heavy rainfall, gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MJ/13/KDW

In the hours before

Special weather statement, Jul 17, 10:50 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Fri Jul 17 2020

KYZ045-053-054-063>065-171615-
Hart-Marion-Taylor-Nelson-Larue-Green-
1150 AM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...SOUTHERN MARION...EASTERN HART AND TAYLOR COUNTIES...

At 1149 AM EDT/1049 AM CDT/, a strong thunderstorm was located 11
miles south of Hodgenville, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Munfordville,
Monroe, Bradfordsville, Raywick, Boundary Oak and Lobb.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3720 8594 3757 8583 3758 8582 3758 8505
      3719 8537
TIME...MOT...LOC 1549Z 269DEG 23KT 3742 8580

MJ
Special weather statement, Jul 17, 11:19 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
1219 PM EDT Fri Jul 17 2020

KYZ045-053-054-063>066-077-171645-
Hart-Marion-Taylor-Nelson-Casey-Larue-Adair-Green-
1219 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...MARION...EASTERN HART...TAYLOR...WEST CENTRAL CASEY AND
NORTHEASTERN ADAIR COUNTIES...

At 1219 PM EDT/1119 AM CDT/, a strong thunderstorm was located 10
miles south of Hodgenville, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Monroe,
Bradfordsville, Raywick, Absher, Lobb and Romine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3719 8580 3762 8578 3762 8505 3715 8507
      3713 8508
TIME...MOT...LOC 1619Z 265DEG 24KT 3742 8571

MJ
Special weather statement, Jul 17, 11:32 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM EDT Fri Jul 17 2020

KYZ034-035-038>040-045>047-171730-
Shelby-Mercer-Woodford-Franklin-Spencer-Washington-Nelson-Anderson-
1232 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHERN SHELBY...
NORTHEASTERN NELSON...MERCER...WESTERN WOODFORD...ANDERSON...
WASHINGTON AND SOUTHWESTERN FRANKLIN COUNTIES...

At 1232 PM EDT, a strong thunderstorm was located near Taylorsville,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Taylorsville, Ballard,
Bloomfield, Willisburg, Mackville, Yoder and Wayside.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3771 8480 3771 8539 3773 8540 3772 8542
      3817 8536 3814 8473 3796 8473
TIME...MOT...LOC 1632Z 269DEG 22KT 3796 8536

MJ
Special weather statement, Jul 17, 12:12 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
112 PM EDT Fri Jul 17 2020

KYZ064-065-077-171745-
Taylor-Adair-Green-
112 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREEN...CENTRAL
TAYLOR AND NORTH CENTRAL ADAIR COUNTIES...

At 112 PM EDT/1212 PM CDT/, a strong thunderstorm was located near
Campbellsville, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Campbellsville, Greensburg, Taylor County Airport, Spurlington, Bluff
Boom, Bengal, Arista, South Campbellsville, Romine and Wrights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3722 8551 3737 8554 3743 8528 3742 8527
      3742 8526 3724 8520
TIME...MOT...LOC 1712Z 259DEG 25KT 3731 8542

CG
Special weather statement, Jul 17, 12:41 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
141 PM EDT Fri Jul 17 2020

KYZ065-066-077-171815-
Taylor-Casey-Adair-
141 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR...
SOUTHWESTERN CASEY AND NORTHEASTERN ADAIR COUNTIES...

At 141 PM EDT/1241 PM CDT/, a strong thunderstorm was located near
Campbellsville, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Campbellsville, Knifley, Taylor County Airport, Bass, Clementsville,
Feathersburg, Pellyton, Arista, South Campbellsville and Merrimac.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3719 8529 3737 8534 3743 8510 3719 8505
TIME...MOT...LOC 1741Z 261DEG 20KT 3730 8525

CG
Special weather statement, Jul 17, 12:44 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
144 PM EDT Fri Jul 17 2020

KYZ040-041-047>049-056-057-171845-
Mercer-Woodford-Fayette-Jessamine-Clark-Madison-Garrard-
144 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MERCER...SOUTHEASTERN
WOODFORD...NORTHWESTERN GARRARD...SOUTHWESTERN CLARK...JESSAMINE...
MADISON AND SOUTHEASTERN FAYETTE COUNTIES...

At 144 PM EDT, a strong thunderstorm was located 8 miles west of
Nicholasville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lexington, Richmond, Nicholasville, Harrodsburg, Veterans Park,
Harris Ferry, Wilmore, Burgin, Peytontown and Valley View.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3785 8408 3784 8409 3784 8410 3782 8412
      3781 8412 3782 8410 3781 8409 3779 8409
      3778 8411 3777 8410 3762 8413 3773 8484
      3799 8477 3794 8406
TIME...MOT...LOC 1744Z 277DEG 29KT 3785 8471

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:48 AM CDTSpecial Weather StatementLMKBullitt, Nelson, Spencer57 min
Jul 17, 10:49 AM CDTSpecial Weather StatementLMKLincoln26 min
Jul 17, 10:50 AM CDTSpecial Weather StatementLMKGreen, Hart, Larue, Marion, Taylor25 min
Jul 17, 11:17 AM CDTAreal Flood AdvisoryLMKHart, Larue3 hr
Jul 17, 11:19 AM CDTSpecial Weather StatementLMKGreen, Larue, Marion, Taylor26 min
Jul 17, 11:32 AM CDTSpecial Weather StatementLMKAnderson, Mercer, Spencer, Washington, Woodford58 min
Jul 17, 11:35 AM CDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Spencer, Washington40 min
Jul 17, 12:03 PM CDTSevere Thunderstorm WarningLMKAnderson, Mercer, Washington, Woodford42 min
Jul 17, 12:12 PM CDTSpecial Weather StatementLMKTaylor33 min
Jul 17, 12:41 PM CDTSpecial Weather StatementLMKTaylor34 min
Jul 17, 12:44 PM CDTSpecial Weather StatementLMKJessamine, Madison61 min
Jul 17, 1:15 PM CDTSpecial Weather StatementLMKCasey45 min
Jul 17, 1:37 PM CDTAreal Flood AdvisoryLMKGrayson3 hr
Jul 17, 2:18 PM CDTAreal Flood AdvisoryLMKEdmonson3 hr
Jul 17, 2:38 PM CDTAreal Flood AdvisoryLMKHart3 hr
Jul 17, 3:31 PM CDTAreal Flood AdvisoryLMKBarren3 hr
Jul 17, 4:06 PM CDTAreal Flood AdvisoryLMKHart, Larue3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.